Maryland, 2004

Tornado in Maryland, September 28, 2004

September 28, 2004 · NWS LWX · 1 event in 1 county or zone

The remnants of Hurricane Jeanne brought flooding to much of Maryland on the 28th. Rainfall amounts ranged from 3 to 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The remnants of Hurricane Jeanne brought flooding to much of Maryland on the 28th. Rainfall amounts ranged from 3 to 6 inches. Numerous reports of stranded vehicles flooded Emergency Operations Command Centers. In Carroll county a group of inmates were rescued from the roof of a security van after it became submerged in a swollen creek. A total of 50 roads were closed in Maryland. Residents of the Mt. Savage Area in Cumberland, Allegany County were hard hit again as the stream wall was compromised and needed to be rebuilt, roads and basements were flooded. The remnant low pressure even spawned a waterspout on the Chesapeake Bay. The storm moved ashore and produced a weak tornado in Solomon, Calvert County. The tornado damaged the Solomon's Visitor Center, taking part of the roof and hurling it onto Route 2. The storm also toppled an old barn in the vicinity of the visitor's center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 2:10 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 28, 2:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT TUE SEP 28 2004

.SHORT TERM (THIS AFTERNOON)...

...FLOOD WATCH CONTINUES FOR AREAS ALONG AND WEST OF THE BLUE RIDGE
THROUGH THIS EVENING...

...TORNADO WATCH FOR LOWER SOUTHERN MD COUNTIES AND A PORTION OF
N-CNTRL VA TIL 5PM EDT...

...TORNAOD WATCH FOR DC-BALT METRO AND SURROUND AREAS TILL 01Z...
.SHORT TERM (TONIGHT)...

EARLY UPDATE ON ZONE PACKAGE...EVERYTHING IS OUT RIGHT NOW.

ON GOING FLOOD EVENT MOSTLY WEST OF THE BLUE RIDGE...WITH POSSIBLE
SEVERE WEATHER EAST. HEAVY RAINS HAVE FALLEN IN THE WATCH AREA
AND NUMEROUS FLOOD WARNINGS ARE IN EFFECT...CONSULT THEM FOR DETAILS.

FURTHER EAST...TORNADO THREAT EXISTS AS ONE BAND OF STRONG STORMS IS
ABOUT TO ROTATE UP THROUGH THE METRO REGION IN THE NEXT HOUR OR SO.
CELLS HAVE EXHIBITED CIRCULATION CENTERS IN THEIR CORES...BUT STABLE
CONDITIONS NEAR THE SURFACE HAVE LIMITED SEVERE POTENTIAL SO FAR. AS
THE CIRCULATION REMNANTS OF JEANNE MOVE ACROSS SRN/CNTRL VA OVER THE
NEXT 6 HOURS...THE DEFORMATION-INDUCED BAND OF HEAVIER PRECIP WILL
PIVOT AROUND THIS LOW OVER THE WRN ZNS...AND THEN MOVE EAST AND AWAY
FROM THE MTNS LATER THIS EVENING. SEVERE THREAT ABATES ACROSS THE
ENTIRE CWA E OF THE BLUE AFTER 01Z. OVERNIGHT...AS JEANNE CONTINUES
MOVING NORTHEAST AND AWAY FROM THE CWA...WINDS WILL TURN NORTHERLY
AND GUST UPWARDS OF 25 MPH AT TIMES TONIGHT.

&&

.LONG TERM (WED AND BEYOND)...

LOPRES THAT WAS JEANNE...AND ITS ASSOC QPF...WL BE OFFSHR BY START
OF DAY. HWVR..LLVL MSTR LINGERS...MOSTLY BLO 5K FT. WNDS...ALBEIT
LGT...HV A NELY COMPONENT...WHICH WL HINDER CLRG.

BY THU...A STRNG CLSD PIVOTS ACRS CWFA. SEE LTL SUPPRT AND MEAGER
MSTR SUPPLY. CERTAINLY THIS FEATURES WL PROVIDE A TRIGGER FOR CONTD
CLDCVR. WL HOLD THE LINE ON POPS FOR ONE MORE CYCLE. IF CONTINUITY
PREVAILS...MAY NEED TO TAKE A MORE PESSIMISTIC APPROACH.

SUFFICIENT DRYING WL TAKE PLACE FRI...ALONG WITH RDGG SFC THRU H5.

SOME DECENT TEMP SPREADS AMONGST MOS PRODUCTS BY 3RD PD. HV GONE ON
THE WARM SIDE TMRW NGT DUE TO CLDS...AND HV TAKEN A MIDDLE OF THE
ROAD APPROACH THEREAFTR.

XTNDD...CDFROPA LATE SAT. GFS-LR/ECWMF DEPICTS SIMLR TIMING.
STRENGTH DIFFS EXIST...W/ GFS STRNGER. JET STREAK NEARBY...AND LLVL
CNVGNC/UPR DVGNC SUFFICIENT...WHEN CPLD W/ MEAN LYR RH...TO ADD A
CHC POP TO THE FCST. WL LIMIT IT TO SAT NGT ATTM...BASED ON FAST
FRNTL MVMT. LI/S NEAR ZERO...SO WL MNTN ISOLTD THUNDER AS WELL.

SPRAWLING AREA OF HIPRES BUILDS BHND CDFNT. STRNG H8 CAA PER
GFS...BUT AS NOTED ABV...IT WAS THE COLD MDL...AND TRENDED TWD
CONSENSUS FCSTG. STILL...NEEDED TO LWR TEMPS SIGNIFICANTLY DAYS 5-7.
CONCENTRATED EMPHASIS STARTING MIN-T MON MRNG.

&&

.AVIATION...IFR CEILINGS OVER THE DCA/BWI/IAD/MRB/MTN TERMINAL
LOCATIONS THROUGH AT LEAST 02Z. BRIEF LOW IFR POSSIBLE AS HEAVIER
BANDS OF STORMS MOVE ACROSS BETWEEN NOW AND 23Z. CIG/VIS CONDITIONS
IMPRVING AFTER 01Z MOST LOCATIONS.

&&

.MARINE...SCA UP...LOWER BAY SE-RLY WINDS ALREADY CLOSE TO SCA
CRITERIA. AS JEANNE MOVES E...SCA NORTHERLY WINDS
OVERNIGHT...DIMINISHING AFTER 14Z ON WED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH UNTIL 1000 PM EDT MDZ002>004.
VA...FLOOD WATCH UNTIL 1000 PM EDT VAZ027-028-030-031-040>042-051.
WV...FLOOD WATCH UNTIL 1000 PM EDT WVZ048>053-055.
.MARINE...SCA ALL ZONES.

&&

SHORT TERM/AVIATION...SMZ
MARINE/LONG TERM/WATCHES...HTS
WARNINGS...DRM
HYDRO...RDH
Hazardous weather outlook, Sep 28, 10:54 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1154 AM EDT TUE SEP 28 2004

MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-290900-
ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-
CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA-
MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD-
1154 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF MARYLAND ALONG AND
WEST OF THE BLUE RIDGE AND EAST OF GARRETT COUNTY...EASTERN WEST
VIRGINIA...AREAS OF NORTHERN AND CENTRAL VIRGINIA ALONG AND WEST OF
THE BLUE.

.DAY ONE...

HEAVY RAINFALL IS OCCURRING ASSOCIATED WITH THE REMNANTS OF JEANNE.
SIGNIFICANT RAINS OF THREE TO FIVE INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE ALONG AND WEST OF THE BLUE RIDGE. A FLOOD WATCH IS IN EFFECT
FOR THIS AREA THROUGH 10 PM. THIS WILL CAUSE FLOODING ALONG SMALL
CREEKS AND STREAMS AS WELL AS LOW WATER CROSSINGS AND OTHER LOW LYING
AREAS. CONSULT CURRENT FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
ON THE FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF FLOODING ON MAIN STEM RIVERS WILL CONTINUE THROUGH MID
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED. RELAY REPORTS OF FLOODING OR SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN STERLING.

DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281649-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD-
HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
1154 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS OF MARYLAND AND VIRGINIA
EAST OF THE BLUE RIDGE INCLUDING WASHINGTON DC.

.DAY ONE...
THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO AREAS OF
RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. RAINFALL AMOUNTS
EAST OF THE BLUE RIDGE COULD RANGE BETWEEN ONE AND TWO INCHES. IN
ADDITION AREAS ALONG AND EAST OF A SPOTSYLVANIA TO NORTHERN CALVERT
COUNTY LINE ARE UNDER A TORNADO WATCH UNTIL 5 PM.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF FLOODING ON MAIN STEM RIVERS WILL CONTINUE THROUGH MID
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED. RELAY REPORTS OF FLOODING OR SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN STERLING.

SMZ

In the hours before

Special weather statement, Sep 28, 11:02 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 PM EDT TUE SEP 28 2004

VAZ042-281630-
LOUDOUN VA-
1202 PM EDT TUE SEP 28 2004

...STRONG THUNDERSTORM IN SOUTHERN LOUDOUN COUNTY...

AT 1202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF GLEEDSVILLE...MOVING NORTH AT 30 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THE COMMUNITIES OF
PURCELLVILLE WILL BE AFFECTED BY THIS STORM THROUGH 1230 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, Sep 28, 11:55 AM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 PM EDT TUE SEP 28 2004

MDZ016-VAZ055>057-281901-
CHARLES MD-KING GEORGE VA-SPOTSYLVANIA VA-STAFFORD VA-
1255 PM EDT TUE SEP 28 2004

...TORNADO WATCH IN EFFECT UNTIL 5 PM...

DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS OVER THE RICHMOND AREA.
THIS LINE IS MOVING NORTH AROUND 40 MPH. EXPECT THUNDERSTORMS TO
AFFECT EASTERN PORTIONS OF SPOTSYLVANIA COUNTY BETWEEN 1:30 AND 2
PM...THE FREDERICKSBURG AREA AROUND 2 PM...AND STAFFORD AND KING
GEORGE COUNTIES BETWEEN 2 AND 2:15 PM. THE STORMS WILL CROSS THE
POTOMAC RIVER NEAR FAIRVIEW BEACH AROUND 2:30 PM AND MOVE INTO
SOUTHWESTERN CHARLES COUNTY SHORTLY THEREAFTER.

HEAVY RAIN UP TO AN INCH IN LESS THAN 30 MINUTE ALONG WITH WIND GUSTS
TO 40 MPH ARE POSSIBLE WITH THESE STORMS. PONDING OF WATER AND MINOR
FLOODING OF LOW LYING AREAS IS POSSIBLE. ALSO A TORNADO WATCH IS IN
EFFECT FOR THE AREA...BE PREPARED TO TAKE ACTION SHOULD WARNINGS BE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SMZ
Local storm report, Sep 28, 12:40 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
140 PM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1219 PM     FLASH FLOOD      PHILOMONT               39.06N 77.74W
09/28/2004                   LOUDOUN            VA   FIRE DEPT/RESCUE

            BEAVER DAM CREEK OUT OF ITS BANKS. WATER IN STRUCTURES IN
            PURCELLVILLE AS WELL.

0110 PM     FLASH FLOOD      AFTON                   38.03N 78.84W
09/28/2004                   NELSON             VA   FIRE DEPT/RESCUE

            WATER OVER A ROADWAY.

0111 PM     FLASH FLOOD      SHERANDO                37.98N 78.95W
09/28/2004                   AUGUSTA            VA   FIRE DEPT/RESCUE

            SEVERAL AREAS OF FLOODING. SOME EVACUATIONS.

0112 PM     FLASH FLOOD      1 SW LANDES             38.89N 79.21W
09/28/2004                   GRANT              WV   FIRE DEPT/RESCUE

            ROUTE 220 CLOSED AT THE GRANT PENDLETON COUNTY LINE.

0112 PM     FLASH FLOOD      1 NE BRUSHY RUN         38.85N 79.23W
09/28/2004                   PENDLETON          WV   FIRE DEPT/RESCUE

            ROUTE 220 CLOSED AT THE GRANT/PENDLETON COUNTY LINE.

0114 PM     FLASH FLOOD      MOOREFIELD              39.06N 78.97W
09/28/2004                   HARDY              WV   FIRE DEPT/RESCUE

            3 ROADS CLOSED IN HARDY COUNTY DUE TO FLOODING.

0115 PM     FLASH FLOOD      BERGTON                 38.77N 78.95W
09/28/2004                   ROCKINGHAM         VA   FIRE DEPT/RESCUE

            ROADWAYS CLOSED DUE TO FLOODING.

0120 PM     FLASH FLOOD      GORE                    39.26N 78.33W
09/28/2004                   FREDERICK          VA   FIRE DEPT/RESCUE

            MANY COUNTY ROADS CLOSED IN ALONG THE US 50 CORRIDOR.
            SOME ROADWAYS DAMAGED OR WASHED AWAY.

0120 PM     FLASH FLOOD      FRONT ROYAL             38.92N 78.18W
09/28/2004                   WARREN             VA   FIRE DEPT/RESCUE

            SOME ROADWAYS CLOSED IN WARREN COUNTY.

0121 PM     FLASH FLOOD      EDINBURG                38.82N 78.56W
09/28/2004                   SHENANDOAH         VA   FIRE DEPT/RESCUE

            MANY AREAS OF FLOODING WITH SEVERAL ROADS CLOSED.

0123 PM     FLASH FLOOD      2 E BERRYVILLE          39.15N 77.94W
09/28/2004                   CLARKE             VA   FIRE DEPT/RESCUE

            MANY SMALL CREEKS AND STREAMS OUT OF THEIR BANKS...ONE
            COUNTY ROAD CLOSED.

&&

MANNING
Special weather statement, Sep 28, 2:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE SEP 28 2004

VAZ052-282030-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
343 PM EDT TUE SEP 28 2004

...STRONG THUNDERSTORM MOVING INTO PRINCE WILLIAM COUNTY...

AT 343 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF ADEN...MOVING NORTH AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BULL RUN...
MANASSAS AND AND MANASSAS WILL BE AFFECTED BY THIS STORM THROUGH 430
PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Calvert

When
September 28, 3:00 PM EST to 3:02 PM EST
Where
Calvert County, 1 mi N of Solomons
Rating
F0
Path length
0.3 mi
Path width
50 yd
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
38.333, -76.450

A waterspout moved on shore on the 28th. The small tornado briefly touched down near Solomon. No injuries were reported and maximum winds ranged from 45 to 65 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyThe tornado archive for Maryland, 2004Warnings in Maryland, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425282.